Search Results

You are looking at 1 - 2 of 2 items for

  • Author: Samina Kauser x
Clear All Modify Search
Open access

Eka Melson, Sidra Amir, Lisa Shepherd, Samina Kauser, Bethan Freestone and Punith Kempegowda

Summary

Although pheochromocytoma classically presents with headaches, palpitations and paroxysmal hypertension, atypical presentations such as cardiomyopathy, stroke and subarachnoid haemorrhage have been infrequently documented. We present in this case report, an uncommon presentation of pheochromocytoma with myocardial infarction with normal coronary arteries (MINOCA). A 79-year-old woman presented with central crushing chest pain radiating to left arm associated with headache, palpitations, sweating and difficulty in breathing. For 2 years, she experienced brief episodes of headache, tinnitus, dizziness, palpitations, and sweating that spontaneously resolved. Clinical examination was unremarkable except for high blood pressure (210/105 mmHg). Her electrocardiogram showed T wave inversions from V1 to V6 and elevated troponins (774 ng/L at baseline and 932 ng/L 3 h from baseline (normal <16 ng/L) in keeping with a diagnosis of non-ST elevated myocardial infarction. Coronary angiography showed normal coronary arteries. Patient was hence treated as myocardial infarction with normal coronaries (MINOCA). Despite appropriate treatment for MINOCA, she continued to experience episodic headaches, palpitations, dizziness and erratic blood pressures (particularly severe hypertension shortly after beta-blocker administration). Further investigations revealed raised urine noradrenaline of 4724 nmol/24 h (<554 nmol/24 h) and urine adrenaline of 92863 nmol/24 h (<77 nmol/24 h). Computerised tomography demonstrated a well-defined rounded mass in right adrenal gland morphological of pheochromocytoma. She underwent laparoscopic right adrenalectomy with histology confirming pheochromocytoma. This case highlights the importance of thorough investigation for the underlying cause for MINOCA. In patients with unexplained erratic blood pressure control, pheochromocytoma should be considered as a differential diagnosis.

Learning points:

  • Pheochromocytoma is rare tumour that often presents with non-specific symptoms.

  • It is important to investigate underlying cause of MINOCA.

  • Thorough history is the key to diagnosis.

Open access

Punith Kempegowda, Lauren Quinn, Lisa Shepherd, Samina Kauser, Briony Johnson, Alex Lawson and Andrew Bates

Summary

A 62-year-old Asian British female presented with increasing tiredness. She had multiple co-morbidities and was prescribed steroid inhalers for asthma. She had also received short courses of oral prednisolone for acute asthma exacerbations in the last 2 years. Unfortunately, the frequency and dose of steroids for asthma was unclear from history. Her type 2 diabetes mellitus (DM) control had deteriorated over a short period of time (HbA1c: 48–85 mmol/mol). Blood tests revealed undetectable cortisol and ACTH (<28 mmol/L, <5.0 ng/L). Renin, electrolytes and thyroid function were within normal limits. A diagnosis of secondary adrenal insufficiency, likely due to long-term steroid inhaler and recurrent short courses of oral steroids for asthma exacerbations was made. Patient was commenced on hydrocortisone 10 mg, 5 mg and 5 mg regimen. Steroid inhaler was discontinued following consultation with respiratory physicians. Despite discontinuation of inhaled steroids, patient continued not to mount a response to Synacthen®. Upon further detailed history, patient admitted taking a ‘herbal’ preparation for chronic osteoarthritic knee pain. Toxicology analysis showed presence of dexamethasone, ciprofloxacin, paracetamol, diclofenac, ibuprofen and cimetidine in the herbal medication. Patient was advised to discontinue her herbal preparation. We believe the cause of secondary adrenal insufficiency in our patient was the herbal remedy containing dexamethasone, explaining persistent adrenal suppression despite discontinuation of all prescribed steroids, further possibly contributing to obesity, hypertension and suboptimal control of DM. In conclusion, a comprehensive drug history including herbal and over-the-counter preparations should be elucidated. Investigation for the presence of steroids in these preparations should be considered when patients persist to have secondary adrenal insufficiency despite discontinuation of prescribed steroid medications.

Learning points:

  • The likelihood of complementary and alternative medicines (CAMs) in medication-induced secondary adrenal insufficiency should be considered in any patient presenting with potential symptoms of adrenal insufficiency.

  • If the contents of CAM preparation cannot be ascertained, toxicology screening should be considered.

  • Patients should be advised to stop taking CAM preparation when it contains steroids and hydrocortisone replacement therapy commenced, with periodic reassessment of adrenal function, and then if indicated weaned accordingly.

  • Patients should be informed about the contents of CAM therapies, so they can make a truly informed choice regarding the risks and benefits.

  • This case also highlights a need to increase regulatory processes over CAM therapies, given their propensity to contain a number of undisclosed medications and potent steroids.